Alert archive / Oregon / Wind Advisories in 2005

Wind Advisory 12, NWS Pendleton, OR

August 28, 2005Klickitat County, Washington; Gilliam County, Sherman County, Wasco County, Oregon

NWS Pendleton, OR issued this wind advisory at Aug 28, 2005, 11:43 PM PDT for Klickitat County, Washington; Gilliam County, Sherman County, Wasco County, Oregon. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2005, 11:43 PM PDT (06:43 UTC)
Expired
Aug 29, 2005, 9:46 AM PDT
In force
10 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Sherman County, OR, Wasco County, OR, Klickitat County, WA

The radar

The Pendleton radar (KPDT), 147 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 6.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KPDT 290643
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1143 PM PDT SUN AUG 28 2005

.A STRONG COLD FRONT WITH A TIGHT PRESSURE GRADIENT AND STRONG
WINDS WILL MOVE THROUGH THE COLUMBIA RIVER GORGE THIS MORNING.

ORZ041-WAZ024-291700-
/X.NEW.KPDT.WI.Y.0012.050829T0643Z-050829T1700Z/
EASTERN COLUMBIA RIVER GORGE OF OREGON-
EAST COLUMBIA RIVER GORGE OF WASHINGTON-
INCLUDING THE CITIES OF...THE DALLES...WHITE SALMON
1143 PM PDT SUN AUG 28 2005

...WIND ADVISORY IN EFFECT UNTIL 10 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM PDT MONDAY FOR THE EAST
END OF THE COLUMBIA RIVER GORGE.

A STRONG COLD FRONT WITH A TIGHT PRESSURE GRADIENT AND A STRONG UPPER
LEVEL JET STREAM WILL CAUSE STRONG GUSTY WINDS THIS MORNING THROUGH
THE EAST END OF THE COLUMBIA RIVER GORGE. SUSTAINED WINDS OF 30 TO
35 MPH WITH GUSTS TO AROUND 45 HAVE BEEN OBSERVED AROUND MIDNIGHT AND
IS EXPECTED TO CONTINUE THROUGH THIS MORNING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 31 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$

RSC/MCS
1 follow-up statement
000 
WWUS76 KPDT 291646
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
946 AM PDT MON AUG 29 2005


ORZ041-WAZ024-291800-
/X.EXP.KPDT.WI.Y.0012.000000T0000Z-050829T1700Z/
EASTERN COLUMBIA RIVER GORGE OF OREGON-
EAST COLUMBIA RIVER GORGE OF WASHINGTON-
INCLUDING THE CITIES OF...THE DALLES...WHITE SALMON
946 AM PDT MON AUG 29 2005

...WIND ADVISORY WILL EXPIRE AT 10 AM PDT THIS MORNING...

THE COLD FRONT HAS PASSED THROUGH THE AREA AND WINDS HAVE FALLEN
TO 10 TO 20 MPH IN THE EASTERN COLUMBIA GORGE. ALTHOUGH BREEZY
WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH ARE EXPECTED THIS
AFTERNOON...THIS IS BELOW WIND ADVISORY LEVELS. THEREFORE THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT 10 AM PDT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Aug 28, 10:30 PM PDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 28, 10:30 PM PDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1030 PM PDT SUN AUG 28 2005

.SHORT TERM TONIGHT...WE ARE SEEING AN INCREASE IN CLOUDS FROM
SOUTHWEST ACROSS OREGON AND SOME ENHANCEMENT OF THE CLOUDS ALONG THE
WASHINGTON CASCADE CREST. FROM THE SATELLITE PICTURES IT DOES APPEAR
THAT THE LOW AND FRONT ARE A LITTLE SLOWER THAN PREVIOUSLY EXPECTED
AND WILL LOWER POPS AND SHIFT TIMING MORE TOWARDS MONDAY MORNING.
WINDS ARE ALSO SLOWER TO INCREASE ACROSS THE AREA AND WILL TRIM
THOSE BACK SLIGHTLY.  ML

PREVOUS DISCUSSIONS FOLLOW
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...A LARGE AND DEEP TROUGH OF
LOW PRESSURE IS APPROACHING THE PACIFIC NW COAST THIS AFTERNOON. A
COLD FRONT IN ADVANCE OF THE TROUGH IS ALREADY ONSHORE AND WILL MOVE
INTO THE AREA OVERNIGHT BEFORE EXITING IN IDAHO BY TOMORROW
AFTERNOON. WHILE MOISTURE IS LIMITED WITH THE FRONT...THERE WILL BE
A SLIGHT CHANCE OF RAIN BEGINNING A COUPLE OF HOURS BEFORE DAWN IN
THE CASCADES AND CONTINUING ACROSS THE REGION INTO THE AFTERNOON.
OROGRAPHIC LIFT IN THE MOUNTAINS MAY KICK OFF A FEW THUNDERSTORMS
DURING THE DAY ON TUESDAY. WITH LIMITED MOISTURE...PRECIPITATION
AMOUNTS WILL BE MODEST. ANOTHER IMPACT OF THE FRONT WILL BE TO
INCREASE WINDS DURING TONIGHT AS PRESSURE DIFFERENCES REACH OVER 9
MB BETWEEN PORTLAND AND SPOKANE. THIS WILL CREATE WINDY CONDITIONS
IN THE KITTITAS VALLEY AND THE EASTERN COLUMBIA RIVER GORGE WITH
BREEZY CONDITIONS IN THE COLUMBIA BASIN OVERNIGHT AND INTO THE DAY
ON TUESDAY. MUCH COOLER AIR BEHIND THE FRONT WILL KEEP HIGH
TEMPERATURES AS MUCH AS 15 DEGREES COOLER TOMORROW THAN TODAY.

MONDAY NIGHT WILL SEE THE PASSAGE OF THE TROUGH AND A LINGERING
CHANCE OF SHOWERS DURING THE EVENING OVER MOUNTAIN REGIONS AND AGAIN
TUESDAY DURING THE DAY IN WALLOWA COUNTY. TEMPERATURES WILL BEGIN TO
REBOUND TUESDAY AND WEDNESDAY UNDER WEAK RIDGING...GOING UP 2 OR 3
DEGREES EACH DAY BUT WILL BE BELOW NORMAL FOR LATE AUGUST. NO
PRECIPITATION IS EXPECTED ON WEDNESDAY. PERRY

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...PATTERN WILL BE
DOMINATED BY A FLAT RIDGE EARLY IN THE EXTENDED THEN SHOULD
GRADUALLY TRANSITION TO SW FLOW ALOFT AS A TROUGH BECOMES
ESTABLISHED OFFSHORE. THE ECMWF IS MORE PROGRESSIVE THAN THE GFS
BRINGING A RATHER STRONG TROUGH ACROSS MAINLY WASHINGTON NEXT
WEEKEND...BUT BOTH MODELS INDICATE THE POTENTIAL FOR SOME UNSETTLED
CONDITIONS LATE NEXT WEEK. MOISTURE DOES APPEAR LIMITED AT THIS
TIME...SO FOR NOW HAVE CONFINED POPS TO THE WASHINGTON CASCADE CREST
REGION FOR SATURDAY AND SUNDAY. OTHERWISE JUST TRENDED TOWARD MORE
CLOUD COVER AND A COOLING TREND TO SEASONABLE LEVELS. 78

&&

.AVIATION...MID CLOUDS INCREASING ACROSS THE REGION BUT VFR
CONDITIONS WILL CONTINUE THROUGH THE NIGHT. A FEW SHOWERS MAY
DEVELOP ALONG A COLD FRONT AND BE IN THE VICINITY OF KPDT AND KALW
TAF SITES AFTER ABOUT 09Z AND PERSIST THROUGH THE FIRST PART OF THE
DAY ON MONDAY. WINDS HAVE INCREASED AT KPDT WHERE GUSTS MAY EXCEED
20 KT FROM THE WEST. ON MONDAY WINDY CONDITIONS WILL SET IN AFTER
18Z ALL LOCATIONS WITH GUSTS AT OR ABOVE 25 KT POSSIBLE. SOME
CONVECTIVE SHOWERS WILL DEVELOP DURING THE HEATING OF THE DAY...AND
CANNOT RULE OUT AN ISOLATED THUNDERSTORM ESPECIALLY OVER THE
NORTHEAST OREGON MOUNTAINS. 93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  75  50  76 /  10  20  10  10
ALW  61  77  53  77 /  10  20  10  10
PSC  56  78  48  80 /  10  20  10  10
YKM  51  76  43  77 /  10  20  10  10
HRI  58  77  47  79 /  10  20  10  10
ELN  53  69  45  75 /  20  20  10  10
RDM  45  71  35  76 /  10  20  10  10
LGD  51  73  45  76 /  20  20  20  10
5J0  50  77  44  80 /  20  20  20  10
DLS  58  73  50  78 /  10  20  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
83/78/78
Hazardous weather outlook, Aug 28, 5:00 AM PDT, 18 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT SUN AUG 28 2005

WAZ024>030-ORZ041>050-291200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
500 AM PDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON, BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE INTO
THE REGION OVERNIGHT.  THE FRONT WILL MOVE EAST OF THE CASCADES
AFTER MIDNIGHT.  AS THE FRONT LIFTS EASTWARD OVER THE BLUE MOUNTAINS
ISOLATED THUNDERSTORMS WILL DEVELOP.  ATMOSPHERIC INSTABILITY WILL
NOT SUPPORT STRONG STORMS...HOWEVER GUSTY WINDS AND BRIEF HEAVY RAIN
SHOULD BE EXPECTED WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NIGHT.

THUNDERSTORMS MONDAY
     EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

THE TROUGH OF LOW PRESSURE WILL SETTLE OVER THE PACIFIC NORTHWEST
MONDAY.  COLD AIR ALOFT WILL HELP TO GENERATE UNSTABLE CONDITIONS
ACROSS MOST OF THE AREA.  DEVELOPING CONVECTION WILL BE MOST
PROMINENT ALONG THE CASCADE CREST...EAST SLOPES OF THE WASHINGTON
CASCADES...AND AREAS ALONG AND TO THE EAST OF THE BLUE AND OCHOCO
MOUNTAINS.  THUNDERSTORMS WILL GENERATE GUSTY WINDS...BRIEF HEAVY
RAIN...AND DANGEROUS LIGHTNING.

RIDGING AND DRYING WILL BUILD INTO THE REGION AFTER TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THUNDERSTORMS OVER EASTERN
HIGHLAND AREAS OVERNIGHT AND FOR MOST LOCATIONS MONDAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

Nearby

Wind Advisories in Oregon, 2005Wind Advisories in Washington, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.